Acne antibiotic- why you should not use acne antibiotics
Acne is occurs in almost 9 out of 10 teenagers, and can persist to adulthood. The skin condition is characterised by the appearance of red pimples which leave a scar after they heal is mainly found on the face, back and upper chest. Acne is caused by the bacterium Propionibacterium acnes which uses the excess sebum produced during puberty to grow and infiltrate the hair follicle, and as a result acne pimples result. It is these acne scars which leave many thousand teenagers feeling self conscious and in some extreme cases depressed and suicidal. On the market there are a variety of acne antibiotic drugs including Tetracycline, Minocycline, Doxycycline and Clindamycin which help to kill the bacteria causing acne pimples as well as reducing the inflammatory response which helps to reduce the redness associated with acne. Despite the benefits of these oral acne antibiotic drugs there are some major disadvantages of long term antibiotic use for acne treatment.
Acne antibiotics affect the gastrointestinal tract with several of them requiring an empty stomach before consuming the drugs. Secondly nausea and vomiting are common in several of the antibiotics. More worryingly clindamycin antibiotic treatment can give rise to an intestinal infection called pseudomembranous colitis.
If you take an acne antibiotic for a long period of time your body will be immune and resistant to the effects of any of the antibiotics you took. This will not present a problem when you are healthy but if you get a deadly bacterial infection and you are resistant to the antibiotic used to treat this particular infection then you will die.
Women who take a long term acne antibiotic are subject to an increased risk of yeast infections such as thrush. This is because antibiotics kill the normal vaginal bacterial flora, which help to maintain vaginal pH.
All drugs interact and an acne antibiotic is no different. Acne antibiotics interact with the contraceptive pill, making it less effective, which could result in pregnancy.
Other known side effects of an acne antibiotic are skin pigmentation and discoloured teeth, which is evident with long term use of the antibiotic Minocycline.
Long term acne antibiotic treatment is not recommended in acne. Acne antibiotics do not actually help prevent acne they just help reduce the inflammatory response and bacteria associated with acne, therefore a preventative acne cure prevails. In order to prevent acne one is recommended to eat a healthy diet and limit intake of fatty greasy foods. Additionally if acne does persist then it is better to use topical creams rather than acne antibiotic drugs.